MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Part of device is implanted; other part unknown.
 
Event or Problem Description
Drills broke during medical procedure and remain in the patient's bone.
 
Additional Manufacturer Narrative
Correction: refer to d4-lot code.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.Both the broken segments were returned for evaluation so as per the event, "drill bit remaining inside the patient" is not confirmed.The device inspection revealed the following: the received drill shows signs of intense usage and typical characteristics of a brittle fracture.The drill was found to be broken from the shaft region.The flutes appear blunt and deformed.The breakage surface confirms brittle fracture, while the edges have permanent deformation indicating towards a forced usage under immense torque.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to combined torsional and bending overload evident by the breakage surface and plastic deformation on the edges.The flutes of the drill were also significantly blunt.Under such a situation, the drill encounters a lot of stress which leads to a sudden breakage (brittle), as in this case.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
Drills broke during medical procedure and remain in the patients bone.

Brand Name
DRILL, AO T2 FEMUR Ø4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9584524
Report Number0009610622-2020-00014
Device Sequence Number516758
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4260
Device Catalogue Number18064260
Device Lot NumberKU113936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2020
Initial Date Received by Manufacturer 12/17/2019
Supplement Date Received by Manufacturer02/26/2020
Initial Report FDA Received Date01/13/2020
Supplement Report FDA Received Date03/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1